My doctor prescribed metformin. One tablet twice a day, but after reading about this medicine I'm confused because it says that is for diabetes type 2. And according to my doctor I'm just borderline. I started taking it, and so far the only side effect is diarrhea, and the problem is that I work and that makes it very difficult for me. I'm about to quit taking it. Please help.
If your blood sugar is at all elevated it needs to be treated. Take imodium for the diarrhea. A high blood sugar damages your body and stopping that is pretty important in the long run. The dr had a reason he ordered it.
As I have told others, you should see if you can consult a registered dietician. many times this is covered by insurance when you are newly diagnosed. They can teach you how to eat properly for diabetes or pre-diabets (also called "borderline") and learn to count carbohydrates. Did your Dr order a lab (blood) test called a hemoglobin A1 C? This an important test as it tells you what your blood sugar averaged over the past few weeks. Get familiar with this test and know what it means! Many people can be "normal" on their "fasting blood sugar test" but have an elevated Hg A1C which means during some point of the day, their blood sugar elevated. For some people, diet change and weight loss is enough to halt the use of medications to control blood sugar. Elevated blood sugar levels (even slight elevations)wreak havoc on your body and organs.
It can destroy nerves especially in the legs and feet (leading to painful diabetic neuropathy) and eyes. Diabetic retinopathy is one of the leading causes of blindness. It can destroy the kidneys over time and is a leading cause for dialysis. It is also hard on a persons heart. Often diabetes is a part of "metabolic syndrome (or the Big 3) Hypertension (high blood pressure), high cholesterol, especially high triglycerides, and diabetes. If you are "borderline" you ARE diabetic-you HAVE Diabetes type II, it just means your condition is mild and your sugars are not very elevated yet-hence they are on the border of normal. This is a good thing though. It means at this point your pancreas is still making insulin but more than likely your body is becoming resistant to it. This is a great time to get a handle on things and start making lifestyle changes now. Eat right, lose weight and exercise and you will likely be able to stop the medication and be in "remission" or be "diet controlled" You'll still be prone to diabetes but it will be under control with no medicines. If you do not do anything and keep eating the wrong foods, even with the medicine, you are likely to end up a full blown insulin dependent diabetic some day. I have seen more people who tell me "I am fine. I can eat what I want and I take this little pill and problem solved" and this couldnt be further from the truth-look down the road a few years and this person will be an insulin dependent diabetic with all the nasty issues that come with it! Start learning all you can about Diabetes, go the the American Diabetes Association website-there is a wealth of information on there plus tips on how and what to eat, It even has recipes (many are "comfort foods made in a more healthy manner) In the meantime, take the metformin, f/u with your Dr religiously and start making those lifestyle changes. This is your "wake up call" if you will!! The side effects will get better as your sugar comes under control.
I would say yes, but first, did your doctor do a lab test either in office or through a lab called an A1C? It checks your blood sugar levels over a three month period. I was very recently rxed metformin, same dose as you, and I am considered pre diabetes.
Sorry I going to be blunt if you are just being diagnosed as type 2 marginal diabetic ... get RELIGION with dealing with it! My accountant was a type 2 diabetic, morbid obese on cholesterol meds, BP meds, and diabetic meds, Noted he signed up for "Worlds Biggest Loser" program and was one of the WINNERS all around! Today he is so trim and off ALL meds with Dr approval. His secrete... a trainer, dietician, and NO processed foods, all natural foods and lots of juicing . One would never recognize him today for what he was not to mention he feels much better, healthier and lot more energy. The typical American diet is designed to support the big pharm companies!!!
this medication has my stomach hurting and cramping since I've been taking it is there an alternate?
I hope you found a solution by now, but if not: It may be that the Metfromin dose is too high for you. The amount you take has to be adjusted based on how high your blood sugar goes and how many carbs you are eating at each meal. Doctors sometimes use too high a dose, in my experience. Once you find a good level, you need to stick to it. Eating a lot of carbs, especially sugar one day, will probably lead to diarrhea later or the next day, when you get back to the right eating level of carbs you ought to be on. So eating fewer treats and staying within your eating plan will help. Sorry. If you do not know what I am even talking about, then ask your doctor to refer you to a nutritionist who specializees in helping people with diabetes to tell you exactly how to know if your carbohydrates are at the right level for you. If the person recommends low fat instead of healthy fats with counted carbs, then find someone who is better informed. That is what helped me and others I know.
- Metformin Information for Consumers
- Metformin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Metformin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Metformin - for the last three months I have been taking one tablet a day for my type 2 diabetes in?
Updated 31 May 2013 • 1 answer
Updated 25 Jan 2019 • 19 answers
Updated 28 Nov 2013 • 1 answer
Updated 24 Dec 2014 • 2 answers
Updated 18 Jul 2016 • 2 answers